DEAR DR. ROACH: I know you are not a dentist, but I have a question connected to high blood pressure, which I’ve had for 20 years. I am 75, in fairly good health and have gingivitis. For high blood pressure, my doctor took me off amlodipine 5 mg and prescribed a different calcium channel blocker, nifedipine. After four months, my gums became very puffy and were extremely red in some areas. A dental specialist diagnosed the gum problem as being caused by the nifedipine. I was advised to go off it ASAP.

I changed doctors, and I am now on three medications for high blood pressure. One is amlodipine, along with metoprolol and valsartan. Will amlodipine eventually cause the same problem? Also, I take the highest possible dose of valsartan. Is this hard on the kidneys? — S.F.

ANSWER: I am by no means a dentist, but I do have some expertise on medical treatment of high blood pressure. Nifedipine is a major cause of drug-induced growth of the gums. Amlodipine and nifedipine both work the same way and are chemically related, but amlodipine rarely causes drug-induced gingival enlargement. The two other medicines you take, metoprolol (a beta blocker) and valsartan (an angiotensin receptor blocker) have never been associated with gums growth. Some people really do need three blood pressure medicines, so I wouldn’t recommend discontinuing the medicine unless your doctor tells you to. Moreover, you didn’t have that problem when taking amlodipine before, so it is very unlikely to start causing it now. If so, a diuretic would be an alternative. It does not cause gums to enlarge.

Valsartan is an effective protector of kidney function in most people. Paradoxically, starting an angiotensin receptor blocker (whose generic names all end in “-sartan”) or its cousin, an angiotensin converting enzyme inhibitor (whose generic names all end in “-pril”) may cause the blood creatinine level to rise a bit. This might make you think they are harming the kidneys. In fact, they are highly protective against damage from some kinds of kidney disease, especially those that cause excess protein in the urine. People with kidney damage due to blockages of the arteries to the kidneys on both sides should not take an ARB or ACE inhibitor.

DEAR DR. ROACH: I feel like I am getting an ear infection. My ear feels itchy and clogged. I am worried because I got C. diff from antibiotics the last time. What should I do? — J.K.

ANSWER: Itching and clogged sensation are suggestive of infection of the outside of the ear canal more so than the inside. Inside infections usually cause ear pain and hearing loss. An exam by your regular doctor can usually tell the difference.

Oral antibiotics are commonly used for adults with internal infections, but some children will not need antibiotics. For external cases, the ear canal may need to be cleaned, and antibiotic drops are prescribed for moderate to severe disease. Antibiotic drops are not associated with C. diff, which causes severe diarrhea.

People with diabetes and symptoms of an ear infection should be rapidly evaluated for malignant otitis externa, a severe infection urgently requiring antibiotics.

Dr. Keith Roach is a

syndicated columnist.

Trending Video

Senior Staff Writer

A native of Centerville, Winona joined the Clinton Herald in November 2018 after writing for the Ottumwa Courier for two years.